Psychopharmacology: antidepressant-induced switch in bipolar disorder: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology: antidepressant-induced switch in bipolar disorder

Sample item

A man with bipolar II disorder on fluoxetine alone becomes elated, sleeps little and has pressured speech within three weeks of starting it. What is the most appropriate step?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Stop the antidepressant and start a mood stabiliser

Antidepressants given without a mood stabiliser can precipitate hypomania or mania in bipolar disorder. The antidepressant should be withdrawn and a mood stabiliser or antipsychotic started.

Option by option

  • A. Continue the drug and wait for four more weeks

    Waiting risks full mania.

  • B. Stop the antidepressant and start a mood stabiliser (correct)

    Correct. Stopping the antidepressant and stabilising mood is the safe step.

  • C. Increase the antidepressant dose

    A higher dose would worsen the switch.

  • D. Add a second antidepressant

    A second antidepressant would worsen the switch.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is B, Stop the antidepressant and start a mood stabiliser. Antidepressants given without a mood stabiliser can precipitate hypomania or mania in bipolar disorder.

Why is "Continue the drug and wait for four more weeks" not the answer?

Waiting risks full mania.

Why is "Increase the antidepressant dose" not the answer?

A higher dose would worsen the switch.

Why is "Add a second antidepressant" not the answer?

A second antidepressant would worsen the switch.

What concept does this question test?

It tests Psychopharmacology: antidepressant-induced switch in bipolar disorder in Psychiatry. The antidepressant should be withdrawn and a mood stabiliser or antipsychotic started.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology: antidepressant-induced switch in bipolar disorder?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.